Drug-induced Brugada Syndrome

Yee Guan Yap; Elijah R. Behr; A. John Camm

Disclosures

Europace. 2009;11(8):989-994. 

In This Article

Antihistamines

The Brugada type 1 ECG has been elicited in patients treated with first-generation antihistamines. One patient, receiving an intravenous infusion of dimenhydrinate for the treatment of labyrinthopathy, developed transient coved-like ST elevation in the right-sided precordial leads. Although the patient had no history of syncope and no family history of cardiac disease or sudden death, the ECG abnormality was reproduced with intravenous flecainide and asymptomatic Brugada syndrome was diagnosed.[50]

In another case report, a 39-year-old patient with an overdose of diphenhydramine became unconscious and hypotensive and subsequently developed the type 1 ECG pattern.[51] His serum potassium concentration was 8.3 mEq/L but the ECG abnormalities failed to settle despite correction of the hyperkalaemia and an intravenous infusion of isoproterenol. They subsequently normalized spontaneously. A negative flecainide test suggested that these transient ECG abnormalities were the consequence of the drug overdose and not the unmasking of an underlying Brugada syndrome by diphenhydramine.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....